Alert archive / Florida / Gale Watches in 2012
Gale Watch 1, NWS Tallahassee, FL
NWS Tallahassee, FL issued this gale watch at Jan 2, 2012, 3:57 AM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2012, 3:57 AM EST (08:57 UTC)
- Expired
- Jan 2, 2012, 9:35 AM EST
- In force
- 6 hr
- Issued by
- NWS Tallahassee, FL
The text
As transmitted, in the capitals the NWS used until 2016.
840 WHUS72 KTAE 020857 MWWTAE URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 357 AM EST MON JAN 2 2012 ...GALE WATCH IN EFFECT THROUGH TUESDAY MORNING... .A STRONG HIGH PRESSURE SYSTEM WILL BUILD ACROSS THE CENTRAL PLAINS TODAY AND TONIGHT...PRODUCING STRONG GUSTY WINDS AND ROUGH SEAS. THE HIGHEST WINDS AND SEAS ARE LIKELY TONIGHT...WHEN WIND GUSTS UP TO 35 KNOTS ARE POSSIBLE. GMZ730-750-755-765-770-775-021600- /O.CAN.KTAE.SC.Y.0001.000000T0000Z-120103T1500Z/ /O.NEW.KTAE.GL.A.0001.120102T0857Z-120103T1400Z/ APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 357 AM EST MON JAN 2 2012 ...GALE WATCH IN EFFECT THROUGH TUESDAY MORNING... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A GALE WATCH...WHICH IS IN EFFECT THROUGH TUESDAY MORNING. * WINDS...NORTH 20 TO 25 KNOTS WITH GUSTS TO 30 KNOTS TODAY...INCREASING TO 25 TO 30 KNOTS WITH GUSTS TO 35 KNOTS POSSIBLE TONIGHT INTO EARLY TUESDAY MORNING. * SEAS...BUILDING TO 6 TO 8 FEET BY THIS AFTERNOON...THEN 7 TO 10 FEET BY LATE TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ FOURNIER
1 follow-up statement
382 WHUS72 KTAE 021435 MWWTAE URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 935 AM EST MON JAN 2 2012 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH TUESDAY MORNING... .ADVISORY LEVEL NORTHERLY WINDS ARE OCCURRING ACROSS THE FORECAST WATERS IN THE WAKE OF A COLD FRONT. A STRONGER SECONDARY COLD FRONT WILL CROSS THE AREA THIS EVENING. HIGH END ADVISORY LEVEL WINDS AND ROUGH SEAS ARE EXPECTED OVERNIGHT INTO TUESDAY MORNING. WIND GUSTS UP TO 35 KNOTS ARE BECOMING LIKELY. GMZ730-750-755-765-770-775-022130- /O.UPG.KTAE.GL.A.0001.000000T0000Z-120103T1400Z/ /O.NEW.KTAE.SC.Y.0002.120102T1435Z-120103T0000Z/ /O.NEW.KTAE.GL.A.0002.120103T0000Z-120103T1400Z/ APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 935 AM EST MON JAN 2 2012 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH TUESDAY MORNING... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EST THIS EVENING. A GALE WATCH HAS ALSO BEEN ISSUED. THIS GALE WATCH IS IN EFFECT FROM 7 PM EST THIS EVENING THROUGH TUESDAY MORNING. * WINDS...NORTH 20 TO 25 KNOTS WITH GUSTS TO 30 KNOTS TODAY... INCREASING TO 25 TO 30 KNOTS WITH GUSTS TO 35 KNOTS POSSIBLE TONIGHT INTO EARLY TUESDAY MORNING. * SEAS...BUILDING TO 6 TO 8 FEET BY THIS AFTERNOON...THEN 7 TO 10 FEET BY LATE TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS... AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ 14-MROCZKA
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this gale watch went out at Jan 1, 9:38 PM EST, 6 hours 19 minutes earlier.
Area forecast discussion, Jan 1, 9:38 PM EST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
938 PM EST Sun Jan 1 2012
...Much colder air on the way with significant freeze events
expected Monday Night and Tuesday Night...
The most recently updated discussion sections include the Synopsis,
"Evening Update", Marine, and Aviation.
.SYNOPSIS...At 8pm this evening, a 990mb surface low was located
south of James Bay along the Ontario-Quebec border in southeast
Canada. A primary cold front extended south from this low through
central New York, to Washington D.C., to Raleigh, and southwest
across our forecast area into the northern Gulf of Mexico. Winds
were shifting to the northwest and increasing behind the front
with cooler air arriving. Temperatures along and ahead of the
front were in the 60s from the Carolinas into our forecast area,
while they were in the 40s and 50s across much of Mississippi and
Alabama. This cooler air mass will be settling into the area
tomorrow, and should produce afternoon highs about 15-20 degrees
cooler than what was observed earlier today.
Further changes are in store beyond tomorrow afternoon, and those
will be related to a secondary (arctic) cold front that extends
west from the low into parts of Wisconsin, Minnesota, and the
Dakotas at the moment. The upper level flow pattern will continue
to amplify, with a ridge expanding into western North America with
a large trough already developing in the east. This should set up
a deep north-northwest flow from the Canadian arctic into the deep
South of the U.S. We are already seeing signs of this arctic air
mass diving south, with -10C 850mb temperatures already being
observed as far south as Omaha and Lincoln (IL) on the 00z RAOBS.
.UPDATE...We've used several quick updates this evening to handle
various thin lines of showers that have developed ahead of the
advancing cold front. One had developed earlier (around 21-22z)
over the Florida Panhandle, but has since diminished. Another
thin line of showers is currently affecting parts of southwest
Georgia. Some reflectivity values in the showers are as high as
50-55 dBZ, so the showers may be briefly heavy (as was observed at
several AWOS sites earlier). However, the fast motion of the
showers and limited areal extent should counteract the heavier
rain rates to limit the amount of spots that receive measurable
rainfall. Therefore, we used a 20% PoP through 06z which works out
to "isolated showers" in the forecast.
The rest of the time this evening was focused on the various
upcoming hazards. Dewpoints and winds were updated, and we will
likely be very close to Red Flag criteria in most spots tomorrow
afternoon. This seems most likely in our northern several rows of
counties, from Southeast Alabama into the northern half of our
Georgia zones. These spots are currently forecast to see about 5
hours of RH below 25% (criteria is 4hr). We will leave the Fire
Weather Watch up and let the midnight shift make any decisions
related to RF.W.
With respect to the cold weather, things generally seem on track
with no major changes on the 18z NAM and GFS. The 00z NAM (just
trickling in now) looks similar as well. Models are in better
agreement today than they were yesterday. It is looking like a
significant freeze on Monday Night (7-8 hrs in AL-GA zones, and
5-6 hrs in FL zones). Confidence is fairly high that we will also
meet locally defined Wind Chill Advisory criteria (less than 20
degrees with winds at least 5 mph). Between Monday and Tuesday
Nights, the "hard freeze" seems more likely on Tuesday Night as
the center of the surface high is positioned right on top of our
area. It is sort of reminiscent of the night that produced the 22
degree low (November 12 2011) in Tallahassee not too long ago. In
addition to the cool air mass, surface high location, and clear
skies for efficient radiational cooling, the air mass will also be
extremely dry with PWATs forecast to be around 0.10" - close to
the historical minimums for January at TLH.
&&
.MARINE...Small Craft Advisory will be maintained as is for now.
Winds were updated in the marine areas through Monday Night. The
new SWAN run, which is based on these updated winds produces wave
heights about 1-2 feet higher in offshore areas than previous
runs. This seems to be a trend in the right direction, and the
SWAN has been running about 1 foot too low in the wake of strong
cold fronts already this winter. Regardless, we are very confident
that Small Craft Advisory conditions will be met both tonight and
Monday Night. Uncertainty lies in the potential for gales on
Monday Night as the core of the arctic air mass surges to the NE
Gulf of Mexico waters. Guidance tends to underestimate winds and
seas in strong cold-air advection regimes. This is important to
consider, especially with SSTs running about 0.5-1.0C above normal
for this time of year in our coastal waters. Running the wind gust
tool based on low-level temperature profiles (which should factor
in the steepening lapse rates over the water) yields gusts around
40 knots on Monday Night. Therefore, it wouldn't be surprising to
see frequent gale force gusts, and a Gale Watch/Warning may need
to be considered on subsequent shifts.
&&
.AVIATION (through 00z Tuesday)...Cold front with isolated showers
passing through the region tonight. Visibilities and ceilings will
not be a concern with this frontal passage. It appears as though
cloud cover will remain scattered above MVFR levels for most sites
through the night. There is a slight chance that KVLD will see
MVFR ceilings for a brief period as the front passes before
midnight. As the front passes over each terminal, there will be a
period where gusty conditions will be possible. In the wake of the
front, there may be some LLWS concerns as winds at the 1 kft level
will be around 30 knots out of the northwest. Skies will clear
overnight and northwest winds around 10 knots with gusts up to 25
knots will be likely for all terminals tomorrow afternoon.
&&
.PREV DISCUSSION (issued at 405 PM EST Sun Jan 1 2012)...
SHORT TERM (Monday through Tuesday Night)...
Monday/Monday Night, a dry and cool day is on tap with abundant
sunshine. We will be saying goodbye to the 70s as the new post-
frontal airmass only supports high temperatures in the middle to
upper 50s. Aloft, the mid/upper level trough will continue to
amplify through the day. A strong shortwave impulse shown by the
ECMWF/GFS will round the base of this trough Monday evening
pushing an arctic cold front through the region. This secondary
front will deliver a significant surge of cold air to the region
(likely the coldest air most of us have seen so far this winter).
The arriving airmass is really quite impressive for this part of
the country. The GFS is showing 850mb temps over the area down to
between -6C to -10C by sunrise Tuesday, and the ECMWF is between
-8 to -13C. The true arctic nature of this airmass can be seen in
the profile below 850mb where temps of -6C to -9C are progged down
to 925 and below. Have issued a freeze watch for the entire
forecast area Monday night with the anticipation of low temps by
sunrise in the middle 20s inland and upper 20s to around 30 at the
coast. In addition, NW winds will drop wind chills down into the
upper teens. Confidence is increasing that wind chill advisories
will become necessary with future forecast packages.
Tuesday/Tuesday night, the arctic airmass will be fully
entrenched across the forecast area. Will see significant recovery
of the temps at 850mb, however both ECMWF/GFS show much slower
recovery below this level (which again shows the arctic nature of
the airmass). This trend eventually ends up with an inverted low
level profile by the afternoon hours. This profile will
significantly hinder diurnal mixing, and Tuesday is going to end
up a COLD day. With morning CAA and the low sun angle, would not
be surprised to see some of our northern zones stay below freezing
into the later morning hours. Even after midday, high temps are
likely to struggle into the lower 40s north, and middle 40s south.
Have undercut the MAV numbers by several degrees as statistical
guidance often has difficulty with the true degree of shallow
arctic air. In fact, would also not be surprised if a few spots up
toward Albany and Tifton struggle to get out to the 30s. Add in a
NW wind and wind chill values are likely to remain in the mid 30s
to near 40 for much of the day. Surface high pressure will then
settle directly overhead Tuesday night. This high position along
with very dry low level air...a cold start to the evening and long
nights will set up excellent radiational cooling conditions. A
long duration, widespread freeze (and likely hard freeze) seems
probable. Once again have undercut the MAV numbers by a few
degrees. Temperatures inland are forecast to reach the upper
teens/low 20s, with middle to upper 20s for the immediate coast
and for more urbanized inland centers (like downtown Tallahassee).
LONG TERM (Wednesday through next Sunday)...
The large scale upper level pattern will continue to be anchored by
a negative anomaly over Alaska and a large positive anomaly across
the eastern Pacific, and will evolve toward a mean trough extending
from Hudson Bay to the southwest U.S., and another over the western
Atlantic. A very vigorous short wave will be moving rapidly eastward
away from the east coast Tuesday night and Wednesday, to be followed
by another much weaker one on Thursday. The upper level flow then
rapidly flattens out across the eastern U.S. by the end of the week,
in between the mean troughs over the southwest U.S. and the western
Atlantic. A weak short wave is forecast to move rapidly eastward
across the southeast U.S. on Saturday, bringing increased clouds and
possibly a few showers. Think the GFS overdoes the moisture
associated with this weak system, and prefer the drier Euro
solution. Temperatures will start out much below normal, with a hard
freeze likely for most areas Wednesday morning, as a cold dry
airmass remains centered over the southeast. After another frosty
morning Thursday, temperatures will begin to moderate steadily.
Heights will rise across the southeast in response to a strong short
wave dropping into the bottom of the mean trough over the southwest,
while the low level flow becomes more southerly as surface high
pressure weakens and moves into the western Atlantic. By the
weekend, temperatures will rise to above normal most areas. A weak
front is forecast to lie somewhere near or just north of the
Tri-State Area by Saturday. Prefer the EURO solution keeping the
front to the north of the area through the weekend, because the GFS
looks too fast and progressive with the next short wave , given the
expected mean trough position over the southwest.
FIRE WEATHER...A cold front will cross the forecast area this
evening bringing a cooler and drier airmass in its wake. Relative
humidity values will drop into the upper teens to middle 20s
across the area during Monday afternoon, along with gusty
northwest winds. A secondary arctic cold front will cross the area
Monday evening delivering even colder and drier air for Tuesday.
Those with outdoor activities planned for early Tuesday morning
should anticipate widespread sub-freezing temperatures, with wind
chill values in the teens. Wind chill values are likely to not
climb out of the 30s Tuesday afternoon over much of the area.
Despite high temperatures only in the lower to middle 40s on
Tuesday, very dry low level air will still allow relative humidity
values to fall into the middle and upper teens for much of the
region. Another long duration and widespread freeze or hard freeze
is anticipated for Tuesday night into Wednesday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 41 57 26 47 19 / 10 0 0 0 0
Panama City 44 58 32 48 28 / 10 0 0 0 0
Dothan 37 56 27 45 23 / 0 0 0 0 0
Albany 37 56 25 43 20 / 20 0 0 0 0
Valdosta 40 56 25 45 19 / 20 0 0 0 0
Cross City 45 59 27 47 18 / 10 0 0 0 0
Apalachicola 44 58 30 48 24 / 10 0 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...Freeze Watch from late Monday night through Tuesday morning for
all zones.
Fire Weather Watch from Monday morning through Monday afternoon
for all zones.
GA...Freeze Watch from late Monday night through Tuesday morning for
all zones.
Fire Weather Watch Monday afternoon for all zones.
FL...Freeze Watch from late Monday night through Tuesday morning for
all zones.
Fire Weather Watch Monday afternoon for all zones.
GM...Small Craft Advisory until 10 AM EST Tuesday for all marine
zones in the coastal waters.
&&
Synopsis/Update...Lamers
Marine...Lamers
Aviation...Harrigan
Short Term...Mroczka
Long Term...Duval
Fire Weather...Mroczka/LanierHazardous weather outlook, Jan 1, 9:41 PM EST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 941 PM EST SUN JAN 1 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-021200- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 941 PM EST SUN JAN 1 2012 /841 PM CST SUN JAN 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... MUCH COLDER TEMPERATURES ARE EXPECTED MONDAY NIGHT THROUGH TUESDAY NIGHT...WITH HARD FREEZES POSSIBLE EACH NIGHT. THE COMBINATION OF WIND AND COLD TEMPERATURES MAY MAKE IT FEEL MORE LIKE THE UPPER TEENS TUESDAY MORNING. SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY OVER THE GULF COASTAL WATERS FROM LATE TONIGHT THROUGH WEDNESDAY MORNING. BREEZY AND DRY CONDITIONS MONDAY AND TUESDAY MAY ENHANCE THE SPREAD OF WILDFIRES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. DVD/FOURNIER
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 3:40 AM EST | Freeze Warning | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 29 hr |
| Jan 2, 3:40 AM EST | Wind Advisory | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 24 hr |
| Jan 2, 7:16 AM EST | Fire Weather Watch | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 22 hr |
| Jan 2, 7:16 AM EST | Red Flag Warning | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 11 hr |
| Jan 2, 9:35 AM EST | Gale Watch | TAE | 6 hr | |
| Jan 2, 9:35 AM EST | Small Craft Advisory | TAE | 9 hr | |
| Jan 2, 2:53 PM EST | Hard Freeze Watch | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 20 hr |
| Jan 2, 3:12 PM EST | Red Flag Warning | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 28 hr |
| Jan 2, 3:33 PM EST | Wind Chill Advisory | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 18 hr |
| Jan 2, 3:40 PM EST | Gale Warning | TAE | 16 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.